Intern Report 8.3

 

Case Presentation by John Yerkes, MD

 

Chief complaint: Confusion post fall

History:

A 55 year-old man comes to the Emergency Department after a recent fall at home. He was told to go to the ER by his housemate who thought he had not been not acting “right” recently. Patient does, in fact, appear to be slightly altered on examination. He states that he was walking and suddenly lost his balance and fell down while on a flat surface. Patient denies hitting his head or any LOC. Additionally, he says that he has suddenly lost his balance and fallen a couple of times over the last couple of days. Patient likewise denies head strike or loss of consciousness. He has a history of mitral valve replacement and CABG for which he is on warfarin. Patient also says that he was started on a new medication a couple of days ago but is unable to remember what it was. Other than some confusion patient has no other complaints.

ROS: negative except noted per HPI

PMH: Schizophrenia, hypertension, Diabetes

Surgical history: CABG and mitral valve replacement date unknown

Medication: Unknown, however, per the last entry in the electronic medical record, he was most recently documented as being on haloperidol, benzotropine, olanzapine, lorazepam, warfarin, lisinopril, and metformin

Allergies: morphine, hydrocodone

FH: unknown

Social: denies tobacco/alcohol/drugs

 

Physical Exam:

Vitals: T 99.2, HR 87, BP 145/100, RR 14, pulse ox 98% weight 150, 5’10”

General: 55 year old with who has some difficultly relaying history. He has tangential thinking and appears slightly altered, unsure if baseline mental status.

Skin: midline sternotomy scar consistent with previous CABG history, no bruising

Head: normocephalic, atraumatic

Eyes: equal and reactive to light, oculomotor muscles intact, no focal deficit in cranial nerves II, III, IV, VI

HR: RRR, S1 & S2 with opening snap heard best on lower left border

Respiratory: breath sounds equal bilaterally,

CNS: Alert and oriented to person and place but not time, cranial nerves II-XII intact no deficits or sensory loss. DTRs 2+ in all four extremities. Muscles strength 5/5 in all 4 extremities. Romberg test, heel to shin, and rapid alternating movements all normal. Patient had a slow shuffling gait, but no loss of balance

 

Labs:

BMP: Na 146mmol/L, K 4.2 mmol/L, CL 99 mmol/L, HCO3 24 mmol/L, BUN 25 mg/dl, Creatinine 1.3 mg/dl, Glucose 101 mg/dl

ALT 55, AST 24

CBC: WBC 9.4 Hemoglobin 12.3 g/dL, Hematocrit 40.1%, Platelets 250

PT >12.5 seconds

INR: unable to calculate (INR was 9.7 one week ago at outpatient clinic, pt said he was restarted on warfarin two days later).

UDS: positive for benzodiazepine, and opiates

EKG: NSR, no ST segment elevations or depressions, normal intervals, normal axis, no heart block

 

Questions:

1) You begin scrolling through the non-contrast CT of the head you ordered and note the following. What is your diagnosis?

in8.3

A) Epidural hematoma

B) Brain Mass

C) Subdural hematoma

D) Subarachnoid hemorrhage

 

2) What is the next appropriate step in management for this patient?

A) Oral Vitamin K

B) Fresh frozen plasma

C) Prothrombin complex concentrate

D) Immediate neurosurgery evacuation of hematoma

 

3) How long does it take for fresh frozen plasma to work?

A) 5-15mins

B) 1-4hr

C) 12-24hr

D) 24-48hr

 

Answers: 1) C 2) C 3) B

Discussion:

1. C. The patient has a subdural hematoma with mass effect causing a midline shift. You can tell that it is a subdural hematoma because of the crescent shape pattern of the blood. You can also tell that there is a midline shift, as the ventricles are shifted to the left. (A) If the blood was in the shape of a lens/convex, this type of hemorrhage this would be indicative of an epidural hematoma. (D) If the blood was displayed in a star like pattern and the patient had a sudden severe (thunderclap) headache you would suspect a subarachnoid hemorrhage. (B) If the CT showed a brain tumor one would expect to find a lesion on CT that would not follow the borders of dura matter or sulci of the brain. What is known in this patient is that he has an elevated INR which could be from inappropriate dosing, low vitamin K, unknown drug interaction or a combination of all of the above. However, we are unable to ascertain the whether the cause of the subdural hematoma was spontaneous or traumatic.

2. C. For this patient given the patient’s supratheraputic INR and unsure onset of symptoms it was decided by neurosurgery and us to immediately reverse this patient’s anticoagulation state with PCC. The reason the patient was given PCC was that his INR was greater than 8 and he was experiencing midline shift. (B) Fresh frozen plasma is indicated if the patient has an PT or APTT that is greater than 1.5X its normal value and if the patient has ongoing liver disease, if the patient is on vitamin K antagonist in the presence of major hemorrhage or intracranial bleeding in preparation for surgery that cannot be postponed and PCC is not available, or correction of microvascular bleeding in patients that are undergoing massive transfusion and experiencing microvascular bleeding. (A) Vitamin K can be given on its own if the patient has an elevated INR with no significant bleeding. If the patient is experiencing significant bleeding and has an elevated INR, PCC or FFP is indicated for immediate reversal, and vitamin K is given to stabilize the INR. (D) Indications for immediate neurosurgical intervention are if there is a midline shift that is greater than 5mm, the subdural hematoma has a thickness greater than 10cm (we did not measure hematoma thickness), or the patient’s GCS is below 9.

It is also important to know the signs and symptoms of elevated intracranial pressure which could signal impending herniation and necessitate prompt neurosurgical intervention. The signs and symptoms of elevated intracranial pressure are:

Headache

Vomiting without nausea

Ocular palsies

Altered level of consciousness

Papilledema

Pupillary dilatation

Cushing’s triad (increased systolic pressure, widened pulse pressure, bradycardia, and abnormal respiratory pattern).

If you suspect impending herniation intubate the patient immediately, begin hyperventilating them, elevated the head of the bed, and call neurosurgery for possible evacuation of the hematoma. For patients that are showing midline shift on CT, but no signs neurological dysfunction it is best to proceed with anticoagulation reversal prior to neurosurgery intervention, if indicated.

3. B. (A) The time of onset of PCC is 5-15mins and lasts 12-24hr. Use this in combination with vitamin K. The PCCs contain coagulation factors II, IX, and X in concentrations 25X that of FFP. Prothrombin complex concentrates are made from fresh frozen plasma; however these complexes are lyophilized which means that it can be reconstituted as opposed to thawed saving time. frozen plasma requires one hour to thaw delaying reversal of anticoagulation. Another advantage of PCC as opposed to fresh frozen plasma is the volume associated of fresh frozen plasma equal to one unit of PCC. This volume is 2000ml, which could cause a fluid overload state in the frail, elderly, and CHF patients. Fresh frozen plasma contains all of the coagulation factors II, VII, IX, and X but in diluted and inactive form compared to PCC. Thus, a large volume may be required for adequate anticoagulation reversal. The time of onset is 1-4hr depending on magnitude and dose of anticoagulation (B). The duration of effect is less than or equal to 6hr. If vitamin K is used to reverse anticoagulation, it can substantially reduce a patients elevated INR within 24hr (C&D).

References:

1) Rosen Emergency Medicine

2) http://www.ucdmc.ucdavis.edu/anticoag/pdf/AnticoagReversal.pdf

3)https://www.braintrauma.org/pdf/protected/Surgical_Guidelines_article_2.pdf

 

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: